Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 29, 2004, 4:19 PM MDT for Kane County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2004, 4:19 PM MDT (22:19 UTC)
- Expired
- Sep 29, 2004, 5:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 292219 SVRSLC UTC025-292300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 419 PM MDT WED SEP 29 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KANE COUNTY IN UTAH THIS INCLUDES THE CITY OF KANAB * UNTIL 500 PM MDT * AT 419 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF KANAB...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTHWEST OF KANAB AT 455 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3704 11283 3686 11276 3695 11231 3717 11239 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:05 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 29, 3:05 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 305 PM MDT WED SEP 29 2004 .SYNOPSIS...AN UPPER LOW WILL DRIFT SLOWLY EAST ACROSS SOUTHERN UTAH THROUGH TOMORROW AND LINGERING INTO FRIDAY BRINGING PRECIPITATION TO THE AREA. HIGH PRESSURE ALOFT WILL RETURN A DRIER AIRMASS FOR THE WEEKEND. && .DISCUSSION...BROAD UPPER TROUGH OVER NEVADA AND UTAH CONTINUES TO PULL MOISTURE NORTHWARD ACROSS UTAH. THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHWEST ARIZONA IN AN AREA OF ENHANCED VORTICITY. FUNNEL CLOUDS HAVE BEEN SPOTTED IN BEAVER COUNTY AND OVER NORTHWEST ARIZONA. BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE THUNDERSTORMS AND HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN TIER COUNTIES OF UTAH THROUGH 900 PM THIS EVENING. SIGNIFICANT WINDS ARE NOT EXPECTED OUTSIDE OF CONVECTION. HOWEVER...MUST KEEP A CLOSE WATCH FOR STRONG WINDS WITH THE SPOTTER REPORTS OF FUNNEL CLOUDS AND THE REMOTE CHANCE FOR A TORNADO. A SERIES OF VORTICITY LOBES CONTINUE TO SPIN AROUND THE LOW AND ARE CAUSING NUMEROUS SHOWERS AND THUNDERSTORMS ELSEWHERE ACROSS THE STATE. THURSDAY LOOKS TO BE ANOTHER ACTIVE DAY ALTHOUGH WITH A SLOWLY DECREASING TREND. ONLY EXPECT LINGERING MOISTURE INTO FRIDAY AND SATURDAY AND MAINLY OVER THE MOUNTAINS AND EASTERN PORTIONS OF THE AREA. NEAR NORMAL TEMPERATURES THURSDAY WITH A WARMING TREND INTO FRIDAY AND SATURDAY. AFTER THE WEEKEND MODELS HINT AT NEXT TROUGH MOVING ACROSS THE WESTERN STATES EARLY IN THE WEEK. TROUGH WILL SETTLE OVER UTAH LATER ON MONDAY AND REMAIN THROUGH AT LEAST MID WEEK. CHANCE OF SHOWERS IN THE FORECAST LOOKS GOOD AT THIS TIME. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 900 PM THIS EVENING. WY...NONE. ID...NONE. && YOUNG
Hazardous weather outlook, Sep 29, 5:30 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 AM MDT WED SEP 29 2004 IDZ024-025-UTZ001>021-WYZ021-301300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 530 AM MDT WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY AN APPROACHING UPPER LEVEL LOW WILL CONTINUE SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN AND GUSTY WINDS. CHECK THE LATEST FORECASTS BEFORE BEGINNING OUTDOOR ACTIVITIES. NORMALLY DRY OR LOW FLOWING CREEKS IN SOUTHERN UTAH COULD HAVE HIGH WATER LEVELS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN. SOME THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...MAINLY EASTERN AND SOUTHERN UTAH...BUT A DRYING TREND WILL BEGIN ACROSS THE NORTH. NEXT CHANCE OF PRECIPITATION IS MONDAY AND TUESDAY. AOT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:29 PM MDT | Tornado Warning | SLC | Beaver, Iron | 31 min |
| Sep 29, 4:36 PM MDT | Flash Flood Warning | SLC | Kane | 114 min |
| Sep 29, 5:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.